North Dakota, 2005

Flash Flooding in North Dakota, June 3 to 4, 2005

June 3 to 4, 2005 · NWS FGF · 5 events in 2 counties and zones

5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 2:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 3, 2:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT FRI JUN 3 2005

.SHORT TERM...FORECAST CHALLENGE WILL BE SEVERE POTENTIAL THIS
EVENING AND THEN DURING THE DAY SATURDAY. QPF WITH THIS SYSTEM
THROUGH SUNDAY AND FLOODING CONCERNS WILL POSE ANOTHER CHALLENGE.
12Z GFS/NAM BOTH INITIALIZED GOOD...BUT DIFFER BEYOND TONIGHT. MAIN
DIFFERENCES ARISE IN HANDLING OF SOUTHERN SHORTWAVE CURRENTLY ACROSS
THE SW. GFS IS MUCH STRONGER THAN THE NAM. CONSIDERING THE STRENGTH
OF THE FEATURE PER WATER VAPOR IMAGERY...PREFER THE STRONGER
SOLUTION. GFS PROBABLY A BIT TOO STRONG WITH CONVECTIVE
FEEDBACK...BUT ECMWF HAS BEEN ON TO THIS SOLUTION THE PAST FEW DAYS
WHICH USUALLY VERIFIES BEST 3 DAYS OUT. 12Z CANADIAN AGREES WITH THE
GFS...BUT IS A BIT WEAKER WHICH WOULD BE PREFERRED. THUS WILL
UTILIZE THE GFS...BUT MAKE ADJUSTMENTS UTILIZING THE CANADIAN FOR
PLACEMENT OF FEATURES. (BIG DIFFERENCE WOULD BE 500MB LOW A BIT EAST
OF WHAT GFS HAS DEPICTED)

TONIGHT...THETA-E RIDGE WILL GRADUALLY PROPAGATE EAST ALONG WITH
ISENTROPIC LIFT/700MB FRONTOGENESIS. THIS FORCING WILL WEAKEN
THROUGH THE NIGHT AS WELL. EXPECT THE CURRENT SHOWERS ALONG AND EAST
OF THE VALLEY TO CONTINUE...BUT GRADUALLY WEAKEN. WEST OF THE
VALLEY...STORMS BEGINNING TO INITIATE ACROSS SE NORTH DAKOTA. CLOUD
TRENDS OVER THE PAST FEW HOURS HAVE BEEN DECREASING ALLOWING AMPLE
HEATING. WITH PLENTY OF MOISTURE IN PLACE (1.25 TO 1.50 INCHES
PRECIPITABLE WATER...DEW POINTS LOW 60F) MLCAPES CURRENTLY 1000-1500
J/KG. OUTFLOW FROM EASTERN SHOWERS AND WIND SHIFT BOUNDARY ACROSS
CENTRAL NORTH DAKOTA WILL BE PRESENT. DEEP LAYERED SHEAR 30-40KTS
WILL BE PRESENT. WITH THESE PARAMETERS SEVERE POTENTIAL EXISTS
THROUGH THE EVENING WEST OF THE VALLEY.

SATURDAY-SUNDAY...500MB WAVE APPROACHES REGION WITH SEVERE THREAT
INCREASING BY THE AFTERNOON HOURS. STRONG LOW LEVEL JET...STRONG
FORCING FROM WAVE...PLENTY OF MOISTURE...ML CAPES 1500-2000
J/KG...AND STRONG DEEP LAYER SHEAR AROUND 40KTS WILL ALL PROVIDE
POTENTIAL FOR ROTATING STORMS...ESPECIALLY ALONG AND EAST OF THE
VALLEY. HAVE INCREASED POPS ACROSS THE FORECAST AREA. AS WAVE LIFTS
NORTH REGION WILL BE IN DEFORMATION ZONE AND SHOWERS WILL CONTINUE
INTO SUNDAY. CURRENT TRENDS ARE FOR A DRY MONDAY.

QPF CONCERNS...HEAVY QPF OVER THE PAST COUPLE DAYS HAS BEEN
ISOLATED. STORMS THIS EVENING EXPECTED OVER AN AREA WHERE AROUND 0.5
INCHES HAS FELL. IT APPEARS THROUGH TONIGHT ANY CONVECTIVE QPF WILL
FALL OVER AN AREA WHERE HEAVY QPF HAS NOT YET OCCURRED. THROUGH
SUNDAY EXPECT WIDESPREAD 1-2 INCHES (WITH ISOLATED HIGHER AMOUNTS
DUE TO CONVECTION). RIVER FORECAST CENTER RAN THESE TOTALS WITH ONLY
A COUPLE SITES INTO MINOR FLOODING. IN ADDITION...HEAVY QPF WILL
OCCUR OVER A LONGER DURATION. WITH ALL THIS...WILL RE-ISSUE ESF
HYDROLOGIC OUTLOOK MENTIONING THE CONCERNS WITH THIS EVENT.

LONG TERM...TUE THROUGH FRI...GFS AND ECMWF ARE IN PRETTY GOOD
AGREEMENT THROUGH MUCH OF EXTENDED FORECAST...WITH 500MB RIDGE
LINGERING OVER THE AREA AS ANOTHER SURFACE LOW MOVES OUT OF THE
ROCKIES INTO THE N PLAINS FOR TUE AND WED. SO...KEPT CHANCE FOR
THUNDERSTORMS IN FORECAST. THEN...500MB RIDGE SHIFTS SLIGHTLY E FOR
WED INTO FRI...PUTTING MUCH OF THE REGION UNDER SW FLOW. WITH
SURFACE HIGH PRESSURE OVER THE REGION...WILL LEAVE FORECAST DRY AT
THIS TIME. AS FAR AS TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL.

&&

.AVIATION...VARIETY OF CLOUD LAYERS WILL REMAIN OVER THE AREA
THROUGH THE NIGHT...WITH SCATTERED THUNDERSTORMS...SOME OF WHICH
COULD BE SEVERE TONIGHT AND TOMORROW AFTERNOON. THUS...VFR CLOUD
DECKS ARE EXPECTED TO DROP TO MVFR IN VICINITY OF STORMS...AND ALSO
COULD HAVE REDUCED VISIBILITIES IN RAIN AND FOG.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...ESF ISSUED FOR HEAVY RAIN POTENTIAL. SEVERE THUNDERSTORM WATCH
#386 THROUGH 1000PM.
MN...ESF ISSUED FOR HEAVY RAIN POTENTIAL.

&&

GRAFENAUER/NG
Hazardous weather outlook, Jun 3, 3:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
400 PM CDT FRI JUN 3 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041200-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
400 PM CDT FRI JUN 3 2005

...SEVERE THUNDERSTORMS POSSIBLE OVER THE AREA TONIGHT...SATURDAY
AFTERNOON AND SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING OVER PARTS OF EASTERN
NORTH DAKOTA AND EXTREME WESTERN MINNESOTA. THE PRIMARY SEVERE
WEATHER THREAT IS LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOS CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL CAN ALSO BE
ANTICIPATED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHEASTERN NORTH DAKOTA...AND
WESTERN MINNESOTA ON SATURDAY AFTERNOON.  IN ADDITION...THERE IS A
CONTINUED CHANCE FOR HEAVY RAINS WITH THE STRONGER THUNDERSTORMS ON
SATURDAY...WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE
BEFORE THE RAINFALL TAPERS DOWN LATE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS      USING LOWER CASE

NG

In the hours before

Special weather statement, Jun 3, 2:21 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
321 PM CDT FRI JUN 3 2005

NDZ006>008-014>016-024-026>030-038>039-049-052>054-040300-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-RANSOM ND-RICHLAND ND-
SARGENT ND-STEELE ND-TOWNER ND-TRAILL ND-EASTERN WALSH COUNTY ND-
WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
386 IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR THE FOLLOWING
AREAS...

THE NATIONAL WEATHER SERVICE IN EASTERN NORTH DAKOTA/GRAND FORKS HAS
ISSUED A THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM
WATCH.

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...FARGO...GRAFTON...GRAND
FORKS...LANGDON...VALLEY CITY AND WAHPETON.
Special weather statement, Jun 3, 2:27 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
327 PM CDT FRI JUN 3 2005

NDZ006>008-014>016-024-026>030-038>039-049-052>054-040300-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-RANSOM ND-RICHLAND ND-
SARGENT ND-STEELE ND-TOWNER ND-TRAILL ND-EASTERN WALSH COUNTY ND-
WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
386 IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR THE FOLLOWING
AREAS...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH.

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF DEVILS LAKE...FARGO...GRAFTON...GRAND
FORKS...LANGDON...VALLEY CITY AND WAHPETON.

The radar

The Fargo/Grand Forks radar (KMVX), 40 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Steele

When
June 3, 5:00 PM CST to June 4, 4:00 AM CST
Where
Steele County, 3 mi S of Finley
Reported by
LAW ENFORCEMENT
Coordinates
47.467, -97.850

Four inches of rain fell in less than 2 hours on top of already saturated ground. One bridge was washed out.

Flash Flood, Steele

When
June 3, 5:00 PM CST to June 4, 4:00 AM CST
Where
Steele County, 7 mi S of Finley
Reported by
LAW ENFORCEMENT
Coordinates
47.417, -97.850

Water flowed over highway 32 about 7 miles south of Finley.

Flash Flood, Barnes

When
June 3, 6:30 PM CST to June 4, 4:00 AM CST
Where
Barnes County, Sibley
Reported by
EMERGENCY MANAGER
Coordinates
47.200, -97.933

4 to 7 inches of rain fell in a four hour period. Three houses were flooded due to excessive runoff from the heavy rain. One house had main floor flooding while the other two had flooding in their garage and shop areas. Lake Ashtabula rose around 6 inches in four hours. Gravel roads accessing the U.S. Army Corps of Engineers campgrounds southwest of Sibley were washed out.

Flash Flood, Barnes

When
June 3, 6:55 PM CST to June 4, 4:00 AM CST
Where
Barnes County, 13 mi N of Valley City
Reported by
EMERGENCY MANAGER
Coordinates
47.100, -98.000

4 to 7 inches of rain fell in a four hour period. Water flowed across two county roads and cut them down to the culverts.

Flash Flood, Steele

When
June 3, 8:20 PM CST to June 4, 4:00 AM CST
Where
Steele County, 4 mi SE of Finley
Reported by
LAW ENFORCEMENT
Coordinates
47.483, -97.783

Excessive runoff from heavy rains washed out a bridge.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461050, 5461131, 5461051, 5461052, 5461130.